Over the last couple weeks my 6 month old daughter is developing a really red face. It looks almost like a butterfly rash: her cheeks and nose get BRIGHT red, and sometimes the redness even extends up around her eyes and around her eyebrows, almost a blotchy red. At first our doctor thought it might be a rash, and gave us a hydrocortisone cream but it's not helping. Someone mentioned that low cardiac output can cause this. Could that be what's going on? She has a moderate, restrictive VSD and does have issues with right side failure, her liver often swells. She's on Lasix, Digoxin (only 0.5 ml once daily, weight is 5.7 kg), and Sprionolactone. Her respiratory rate is running high, but doesn't have any retractions. She's not eating as well, either, only about 20 oz per day, but she does have quite a bit of energy, she's very active, but she does nap 4-5 times per day and sleeps around 11 hours straight at night.
The rash that you describe is concerning for a possible collagen-vascular disease or autoimmune-like rash, often described as a malar rash or, as you said, butterfly rash. This rash can be seen in systemic lupus erythematosus and other similar diseases. However, as I've discussed before, I cannot say whether this is involved with her findings, or not, without fully evaluating her. I do not believe that low cardiac output causes a malar rash, nor do I have any demonstration that your daughter actually has low cardiac output in the face of a restrictive VSD. There can be other right-sided obstructive problems that can cause liver swelling, including liver disease itself. As previously mentioned, this picture of your daughter is definitely not right and needs further evaluation by a specialist. It could be a double-chambered right ventricle, or there could be some other issues going on with her liver specifically.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.